Wisconsin, 2020

Hail in Wisconsin, May 25, 2020

May 25, 2020 · NWS GRB · 1 event in 1 county or zone

A weak mid level shortwave created several rounds of strong to severe storms from the late morning through the evening hours across central and north-central Wisconsin. The strongest storm produced large hail as it tracked through north-central Wisconsin in the late afternoon hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GRB wrote it up.

A weak mid level shortwave created several rounds of strong to severe storms from the late morning through the evening hours across central and north-central Wisconsin. The strongest storm produced large hail as it tracked through north-central Wisconsin in the late afternoon hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Green Bay, WI wrote its last area forecast discussion before the first event at May 25, 2:24 PM CST, 46 minutes earlier.

Area forecast discussion, May 25, 2:24 PM CST, 46 minutes before
Area Forecast Discussion
National Weather Service Green Bay WI
324 PM CDT Mon May 25 2020

Forecast discussion for routine afternoon forecast issuance

.SHORT TERM...Tonight and Tuesday
Issued at 323 PM CDT Mon May 25 2020

The timing and location of convection will remain the main
forecast challenge for the short and long term forecasts.

This afternoon into the evening, strong thunderstorms remain
possible across northern Wisconsin, primarily from a line Marathon
to southern Oconto County. Instability and cumulus development has
been fairly limited to nonexistent across the Fox Valley, so dry
conditions are expected for now.

Tonight, redevelopment will be possible across central to northern
Wisconsin. Shear values have been on a steady decrease across the
area but will still range from the 20-30 knot range. The primary
driver of redevelopment will likely be a modest 40 knot low level
jet that makes its way into central WI. Initiation times are
medium confidence, but will likely be in the early overnight
hours, centered around midnight. Following any precipitation
development, drier conditions are expected to return to the region
for a time in the morning.

Tuesday will be fairly similar to today as the upper level pattern
remains fairly static through Thursday. Diurnal heating will
increase surface instability, promoting daytime storm development
across the region. Without a strong signal for a more organized
convective event, centered pops again around the peak heating
hours, mainly around the early to late afternoon hours. Shear will
be similar to Monday, fairly limited but still in support of some
possible large hail and damaging wind gusts. SPC has the area
under a marginal risk again, excluding our eastern most areas, and
this seems reasonable for the ongoing setup.

Kept temperatures fairly close to guidance tonight and with the
increased dewpoints in the region, fog will likely remain present
on Lake Michigan. That said, the relatively warmer land
temperatures may limit spread inland tonight.

.LONG TERM...Tuesday Night Through Monday
Issued at 323 PM CDT Mon May 25 2020

The main focus of the long term forecast continues to be the
active weather through the middle of week, coming to an end by the
weekend.

A slow moving cold front will be on its way through the area
Tuesday night, bringing in the second round of possible
thunderstorm activity for the day. This front will likely slow
down and almost stall across western to central WI overnight,
keeping the best rain and storm chances out westwards, with
minimal impacts near the lakeshore. The overnight storms will
lack shear and instability from the daytime activity, so no severe
storms are expected overnight into Wednesday at this time.

Wednesday will be fairly similar to Monday and Tuesday, with a
round of active weather possible during the day as diurnal heating
brings a return to surface based instability and thunderstorm
development. This will again face the scenario of increasing
surface instability that lacks upper level support and shear to
get things organized. Thus, broad brushed modest pops were kept
in the forecast, focused around the best heating hours. Similarly,
expect things to quiet down overnight. A better chance for more
widespread thunderstorms will arrive Thursday as another cold
front comes through ahead of the upper level trough. Increased
pops on Thursday as guidance seemed a little low with the better
incoming dynamics providing a better focus for possible
convection.

Behind the upper level trough, another ridge appears to build in
across central CONUS, which will bring high pressure conditions
and dry weather into the weekend.
&&

.AVIATION...for 18Z TAF Issuance
Issued at 1251 PM CDT Mon May 25 2020

Ongoing convection early in the TAF period will impact primarily
RHI. There is a only a small chance of redevelopment until the
late evening, so kept thunder and rain out of the TAFs for now but
will monitor. Confidence medium at this time. There is a chance
for storms to return across central WI tonight, impacting CWA,
AUW, and RHI again around 03 to 06Z. Fog chances are much lower
tonight, so kept these out of the TAF for now, but if it were to
develop, it would be across far northern Wisconsin. Another round
may form Tuesday, shortly before or just after the end of the
current TAF period.
&&

.GRB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM.....Uhlmann
LONG TERM......Uhlmann
AVIATION.......Uhlmann
Hazardous weather outlook, May 25, 1:32 PM CST, 1 hour 38 minutes before
Hazardous Weather Outlook
National Weather Service Green Bay WI
232 PM CDT Mon May 25 2020

WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-261945-
Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln-
Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano-
Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago-
Calumet-Manitowoc-Southern Marinette County-
Southern Oconto County-
232 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for north-central and northeast
Wisconsin.

.DAY ONE...Tonight

Scattered thunderstorms are expected to continue across far
northern Wisconsin this afternoon and early evening. These storms
could produce damaging wind gusts, but the hail threat has been
reduced.

A second round of scattered thunderstorms are possible across
central Wisconsin tonight, in the hours around midnight. Damaging
winds and hail are possible once more. These storms will mainly be
located from Portage to Forest counties and westward.

The potential for patchy dense fog near Lake Michigan will
continue through the rest of today and into tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

The potential for patchy dense fog near Lake Michigan will
continue through at least Tuesday.

There will be a continued chance of thunderstorms at times
through Wednesday night. A few storms across central Wisconsin
Tuesday afternoon into Tuesday night could again produce hail,
strong winds and locally heavy rainfall.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be necessary this afternoon. Spotters are
requested to report any hail, wind gusts over 40 mph, or rainfall
totals over 1 inch to the National Weather Service in Green Bay.

LMZ521-522-541>543-261945-
The Bay of Green Bay south of a line from Cedar River MI to Rock
Island Passage-Lake Michigan from Washington Island to Sheboygan-
232 PM CDT Mon May 25 2020

This Hazardous Weather Outlook is for portions of northwest Lake
Michigan and the waters of Green Bay.

.DAY ONE...Tonight

Dense fog will significantly reduce the visibility at times and
pose a hazard to boaters, especially on Lake Michigan. Thunderstorms
are also possible, mainly late this afternoon and this evening.

.DAYS TWO THROUGH SEVEN...Tuesday through Monday

Dense fog will continue to pose a hazard to boaters at times
through at least Tuesday.

Thunderstorms may pose a hazard to boaters at times through
Wednesday night.

Uhlmann

In the hours before

Special weather statement, May 25, 12:09 PM CST, 3 hours 1 minute before
Special Weather Statement
National Weather Service Green Bay WI
109 PM CDT Mon May 25 2020

WIZ011-019>021-031-074-251900-
Southern Oconto County WI-Shawano WI-Langlade WI-
Northern Oconto County WI-Menominee WI-Forest WI-
109 PM CDT Mon May 25 2020

...SPECIAL WEATHER STATEMENT...

At 109 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles northwest of Neopit to 6 miles east of
Shawano. Movement was northeast at 20 mph.

Pea size hail and winds in excess of 30 mph will be possible with
these storms.

Locations impacted include...
Shawano, Gillett, Wittenberg, Mountain, White Lake, Big Smokey Falls,
Bear Paw Scout Camp, Gardner Dam Scout Camp, Woodlawn and Navarino
Wildlife Area.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4463 8861 4468 8861 4468 8877 4480 8921
      4549 8882 4513 8819 4511 8819 4511 8816
      4509 8812 4504 8812 4460 8850
TIME...MOT...LOC 1809Z 202DEG 19KT 4505 8888 4481 8846

Kurimski
Special weather statement, May 25, 1:47 PM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Green Bay WI
247 PM CDT Mon May 25 2020

WIZ010-018-252030-
Oneida WI-Lincoln WI-
247 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LINCOLN AND SOUTHWESTERN
ONEIDA COUNTIES UNTIL 330 PM CDT...

At 247 PM CDT, Doppler radar was tracking a strong thunderstorm near
Birch Trails Girl Scout Camp, or 26 miles southwest of Rhinelander,
moving northeast at 20 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Birch Trails Girl Scout Camp around 250 PM CDT.
  Gilbert around 305 PM CDT.
  Tomahawk around 310 PM CDT.
  Harrison around 330 PM CDT.

Other locations impacted by this storm include Otter Lake Campground,
Heafford Junction, Bradley, Jeffris, Lower Tomahawk River Natural
Area, Spirit Falls, Bill Cross Rapids Wildlife Area, Otis and Irma.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4543 9004 4567 8973 4547 8937 4547 8943
      4539 8942 4518 8989 4534 9005
TIME...MOT...LOC 1947Z 236DEG 19KT 4537 8982

Kurimski
Local storm report, May 25, 2:23 PM CST, 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
323 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1214 PM     HAIL             IRMA                    45.34N 89.66W
05/25/2020  E0.25 INCH       LINCOLN            WI   LAW ENFORCEMENT

&&

BERSCH
Special weather statement, May 25, 2:23 PM CST, 47 minutes before
Special Weather Statement
National Weather Service Green Bay WI
323 PM CDT Mon May 25 2020

WIZ010-011-019-252115-
Langlade WI-Oneida WI-Forest WI-
323 PM CDT Mon May 25 2020

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN FOREST...
SOUTHEASTERN ONEIDA AND NORTHWESTERN LANGLADE COUNTIES UNTIL 415 PM
CDT...

At 322 PM CDT, Doppler radar was tracking a strong thunderstorm near
Parrish, or 18 miles south of Rhinelander, moving east at 30 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Parrish around 335 PM CDT.
  Pearson around 410 PM CDT.
  Ma Ka Ja Wan Scout Reservation around 415 PM CDT.

Other locations impacted by this storm include Summit Lake, Kelly
Lynn Bog Natural Area, Post Lake, Pelican Lake, Nashville, Mole Lake,
Bavaria, Lennox, Enterprise and Pickerel.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4562 8900 4536 8888 4528 8942 4540 8943
      4548 8943 4548 8942
TIME...MOT...LOC 2022Z 252DEG 26KT 4537 8952

Kurimski
Local storm report, May 25, 2:24 PM CST, 46 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE GREEN BAY WI
324 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0314 PM     HAIL             IRMA                    45.34N 89.66W
05/25/2020  E0.25 INCH       LINCOLN            WI   LAW ENFORCEMENT

&&

BERSCH
Local storm report, May 25, 2:55 PM CST, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GREEN BAY WI
355 PM CDT MON MAY 25 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0259 PM     TSTM WND DMG     4 W IRMA                45.34N 89.74W
05/25/2020                   LINCOLN            WI   PUBLIC

            ONE TREE DOWN BLOCKING THE HIGHWAY NEAR J AND JJ.

&&

ECKBERG

The radar

The Green Bay radar (KGRB), 130 km away, was scanning. The volume nearest the first event began at 21:10 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Langlade

When
May 25, 3:10 PM CST
Where
Langlade County, 0.49 mi E of Summit Lake
Measured
1 in hail
Reported by
Public
Coordinates
45.380, -89.190

Quarter size hail fell in Summit Lake.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wisconsin in 2020Every state in 2020This day in weather historyWarnings in Wisconsin, May 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 882757.